Print this page    •   Back to Web version of article

Viramune May Cause Liver Damage

By Marcya G. Owens

January 2001

Severe, life threatening and, in some cases, fatal hepatotoxicity (liver damage), can occur suddenly and with great severity, usually accompanied by pain. These conditions can cause jaundice and can lead to the death of cells within the liver and liver failure. These symptoms have been reported by patients being treated with Viramune. In some cases, patients presented with non-specific latent-stage, or symptoms of, hepatitis and progressed to hepatic failure. Some events occurred after short-term exposure to Viramune. Patients with signs or symptoms of hepatitis must seek medical evaluation immediately and should be advised to discontinue Viramune. The symptoms usually occur within the first 12 weeks of starting Viramune. During this critical period, patients should receive intensive clinical and laboratory monitoring, including liver function tests, essential to detect potentially life-threatening hepatotoxicity and skin reactions. Although clinical presentation may vary from patient to patient, the most common signs and symptoms include fatigue, malaise, anorexia and nausea, with or without abnormal serum transaminase levels.

Boehringer Ingelheim/Roxane Laboratories has developed a Patient Package Insert (PPI) that provides patients with the most important information they need to know about Viramune. The PPI should be dispensed with each new prescription and refill.




This article was provided by AIDS Survival Project. It is a part of the publication Survival News. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art32442.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.